1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Newly diagnosed...

Discussion in 'Newly Diagnosed' started by The_Dodger00, Dec 5, 2020.

  1. The_Dodger00

    The_Dodger00 · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    1
    Hello everyone, I'm newly diagnosed with diabetes, and just started on metformin.
    I've been told I have to wear pressure socks as my legs are swollen, and some cream for my skin cracking on my legs. I get up every night and goto the toilet 7 to 8 times, ànd it has become a drain. I'm falling asleep all the time during the day, I think I nodded off 3 times. I do try not to fall asleep, ill get up for a brisk walk, but when I come back and sit, I'm fast asleep within minutes.

    How long will the urinating and sleeping go on for, I'm not coping very well with it. And to be honest just need some assurance.
    Thank you.
     
    • Hug Hug x 3
    • Optimistic Optimistic x 1
  2. Resurgam

    Resurgam Type 2 (in remission!) · Expert

    Messages:
    8,645
    Likes Received:
    5,189
    Trophy Points:
    198
    Are you changing your diet to lower carbs?
    As soon as you can lower your glucose levels you should start to lose those symptoms and return to something more normal.
    Welcome to the forum, and I hope that you will soon be feeling better.
    Just a warning though, as Metformin can have some rather drastic side effects, don't plan to go out of the house until you know how you react to taking them.
     
    • Agree Agree x 2
  3. xfieldok

    xfieldok Type 2 · Well-Known Member

    Messages:
    4,029
    Likes Received:
    2,595
    Trophy Points:
    178
    Welcome to the forum. Have a read of the link in my signature, ask questions.
     
    • Like Like x 1
  4. VashtiB

    VashtiB Type 2 · Moderator
    Staff Member

    Messages:
    1,435
    Likes Received:
    834
    Trophy Points:
    173
    Hello and welcome,

    If you don't already have a meter that is the first thing you should organise. Knowing what your levels are is quite motivating and allows you to make decisions that will improve your health.

    What I and many others on here have found is that by dramatically reducing the amount of carbs we ate has brought our blood sugar levels down and reduced or eliminated the symptoms of diabetes.

    Depending on your medial professional you may get advice to not bother testing yourself and to eat 'healthy carbs'. I don't agree with that advice. My view is supported by my results after testing and reducing my carbs- it's been in the 'normal' range since then. Read the link that is in @xfield 's signature block- it is a great way to start.

    Good luck and welcome
     
    • Like Like x 1
    • Agree Agree x 1
  5. LaoDan

    LaoDan Type 2 · Well-Known Member

    Messages:
    777
    Likes Received:
    513
    Trophy Points:
    153
    Did you start low carbing? The hydrate in carbohydrate is water, so if you just started low carb, you may find yourself having to wee a lot. But it goes away in a couple weeks.

    if you’re not low carb, it could be your body trying to flush out the blood glucose. It could be the reason for retaining water. It’s a symptom of diabetes.

    keep up the walking and ditch the carbs
     
    • Agree Agree x 1
  6. Daibell

    Daibell LADA · Master

    Messages:
    12,049
    Likes Received:
    7,205
    Trophy Points:
    298
    As others have said, keep the carbs down. As soon as your blood sugar comes down below the teens (in mmol) any glucose in the urine will stop and the body will stop trying to get rid of the excess which is the cause of frequent peeing. The Metformin will help but not by a lot so the right diet and exercise are key.
     
    • Agree Agree x 1
  7. Bex72

    Bex72 Type 2 · Well-Known Member

    Messages:
    176
    Likes Received:
    237
    Trophy Points:
    63
    Hi, I was diagnosed in August. I have adopted a low carb diet which controls much blood glucose levels really well and I stopped taking metformin (in part because I had overwhelmingly nausea). I had very blurred vision at first, it last a couple of months and is much better now. Lowering my BG level helped. Be strong and good luck. I hope your symptoms improve.
     
  8. KennyA

    KennyA Type 2 (in remission!) · Well-Known Member

    Messages:
    375
    Likes Received:
    182
    Trophy Points:
    103
    Hi, I was diagnosed December 2019. I had very similar problems to you, and particularly bad oedema - was taking two sets of diuretics daily just to stop it getting worse. I was firmly told from 2011 onwards it wasn't a diabetes thing as my BG wasn't in the diabetic range. However after eventual T2 diagnosis and low-carb those symptoms started decreasing as my BG dropped. A year on I have next to zero oedema and the tablets are needed once a month, maybe. On the sleepiness - have you been checked for apnoea? Mine has improved as I've lost weight and the required CPAP auto setting is down about 20% over the last year.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook